Kentucky, 2005Damaging Wind in Kentucky, August 6, 2005
August 6, 2005 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 10:50 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 6, 10:50 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT SAT AUG 6 2005
.DISCUSSION...
UPDATED THE FORECAST TO TAKE OUT MORNING WORDING...TO DECREASE THE
POPS FOR AFTER MIDNIGHT...AND TO ADD PATCHY FOG FOR AFTER MIDNIGHT
AND THE EARLY MORNING. THE FRONTAL SYSTEM WHICH HAS BEEN NEAR THE
AREA CONTINUES TO BECOME HARDER TO FIND. THE LOCAL 12 GMT SURFACE
ANALYSIS DIFFERS QUITE A BIT FROM THE NCEP PRODUCT. LOOKING AT THE
WATER VAPOR IMAGERY...THERE IS A DISTINCTIVE FRONTAL WAVE OVER SOUTH
CENTRAL INDIANA AND SOUTHEAST OHIO. ALSO LOOKING AT THE 850 HPA AND
SURFACE EQUIVALENT POTENTIAL TEMPERATURES...I WOULD PLACE THE
REMNANTS OF THE FRONT FROM JUST SOUTH OF LOUISVILLE...TO A WAVE
CREST NEAR XENIA...AND THEN EXTENDING ACROSS SOUTHERN PA. THIS WOULD
HELP TO ACCOUNT FOR THE BAND OF PRECIPITATION CURRENTLY OVER
SOUTHERN OHIO.
THE MAIN ACTIVITY FOR THIS AFTERNOON AS WELL AS THE NEXT COUPLE OF
DAYS WILL BE AFTERNOON HEATING. THE CAPE AND STABILITY INDICES ARE
LESS FAVORABLE FOR ANY SEVERE WEATHER DEVELOPING TODAY. WITH THE
WEAK FLOW AND HIGH PRECIPITABLE WATER...THE STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL OF DROPPING BETWEEN ONE TO TWO INCHES OF
RAIN OVER A SMALL AREA. THIS WOULD ALLOW FOR THE POTENTIAL OF SOME
URBAN AND SMALL STREAM TYPE ADVISORY SITUATIONS DEVELOPING. THE LATE
EVENING AND MORNING FOG WILL ALSO CONTINUE OVER THE NEXT COUPLE OF
DAYS WITH THE DEW POINTS STAYING FAIRLY HIGH.
&&
.PREV DISCUSSION...
335 AM EDT SAT AUG 6 2005
.DISCUSSION...
ONLY A FEW MINOR CHANGES MADE TO SHORT TERM PORTION OF FORECAST.
WENT WITH A MODIFIED VERSION OF THE CURRENT GFS RUN FOR LOCATION OF
FRONT NOW DRAPED ACROSS SOUTHEASTERN KENTUCKY. SURFACE FRONT HAS
WASHED OUT SINCE YESTERDAY AFTERNOON...AND HAS BECOME DIFFICULT TO
SEE IN SURFACE DATA. UPPER AIR CHARTS REVEALED A COLD FRONT AT 850
HPA THAT WAS SPARKING CONVECTION IN OHIO AND INDIANA...FEEL THIS
BOUNDARY WILL HELP REINFORCE SURFACE FRONT AS IT MOVES SOUTHWARD
LATER TODAY. AS A RESULT...FELT IT NECESSARY TO RAISE POPS A BIT IN
VICINITY OF FRONT. WENT WITH 40 POPS FROM 18-21Z IN SOUTHEASTERN
TIER OF COUNTIES.
GFS TIME HEIGHT CROSS SECTIONS AND NAM SOUNDINGS STILL DEPICTING
AMPLE MOISTURE IN PLACE TO INTERACT WITH BOUNDARY...WITH PEAK
ACTIVITY OCCURRING DURING PEAK AFTERNOON HEATING AND LASTING THROUGH
SUNSET. WITH LACK OF GOOD MIDLEVEL DRY AIR...CONTINUE TO EXPECT
CONVECTION TO BE MOSTLY SCATTERED IN NATURE. GFS ALSO CONTINUES TO
TRY AND BRING SURFACE LOW PRESSURE NORTH OUT OF THE GULF OF MEXICO
MONDAY AND TUESDAY. INCREASED POPS TO CHANCE CATEGORY FOR MONDAY AND
MONDAY EVENING TO BETTER REFLECT THIS.
WINDS WERE ADJUSTED SLIGHTLY FOR MONDAY AND TUESDAY...TO TRY AND
REFLECT APPROACH OF LOW PRESSURE FROM THE SOUTH AND SOUTHEASTERLY
FLOW OUT OF A RIDGE THAT WILL BE PARKED OFF SOUTHEAST COAST.
TEMPERATURES WERE ALSO ADJUSTED FOR SATURDAY THROUGH TUESDAY. FELT
THAT MAV AND MET TEMPERATURES WERE TOO COOL...SO WENT ABOVE MAV/MET
MAX TEMPS BY 4 OR 5 DEGREES AND NEAR OR SLIGHTLY ABOVE FWC TEMPS
ACROSS THE BOARD. DEWPOINTS LOOKED GOOD AND WERENT CHANGED.
INCREASED SKY COVER A BIT ALONG FRONT FOR THE WEEKEND AND AGAIN
MONDAY AND TUESDAY AS MOISTURE RETURNS FROM THE GULF...ESPECIALLY
DURING THE AFTERNOON AND EVENING.
1000 PM EDT FRI AUG 5 2005
01Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE MOVING INTO THE NORTHERN
OHIO VALLEY WHILE A COLD FRONT IS WASHING OUT THROUGH SOUTHEAST
KENTUCKY. ON RADAR...THE LAST CELLS OF THE AFTERNOON AND EARLY
EVENING CONVECTION NEAR THIS BOUNDARY ARE WEAKENING OVER EASTERN
PIKE COUNTY. SATELLITE SHOWS LARGE AREAS OF MID AND HIGH LEVEL
DEBRIS CLOUDS FROM THE CONVECTION SLOWLY DISSIPATING OVER THE REGION
IN VICINITY OF THE FRONT. EXPECT THE CLOUDS TO DIMINISH A BIT MORE
LATE THIS EVENING WITH JUST A STRAY SHOWER OR THUNDERSTORM ABLE TO
POP UP THE REST OF THE NIGHT. WITH A LARGE PERCENTAGE OF THE AREA
SEEING MEASURABLE RAIN AND THE SOME CLEARING TO THE SKY WILL BEEF UP
THE FOG IN THE GRIDS AS WELL AS IN THE ZONES. WILL ALSO FINE TUNE
THE TEMPS AND DEWPOINTS GRIDS FOR CURRENT OBSERVATIONS. UPDATES TO
THE TEXT AND GRID PRODUCTS WILL BE ISSUED SHORTLY.
&&
.PREV DISCUSSION...
237 PM EDT FRI AUG 5 2005
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY STARTING TO
GET SHEARED AS IT APPROACHES. IT HAS ALSO BECOME QUASI STATIONARY
OVER THE LAST SIX HOURS. THE MODELS ARE SHOWING THIS FRONT BECOMING
LESS ORGANIZED WITH TIME AND IT WILL EVENTUALLY JUST WASH OUT OVER
THE AREA OVER THE NEXT COUPLE OF DAYS. SOME PREFRONTAL THUNDERSTORMS
HAVE STARTED FIRING UP THIS AFTERNOON. SOME QUARTER SIZED HAIL HAS
ALREADY BEEN REPORTED AT MOUNT HERMAN IN MONROE COUNTY. THIS
PREFRONTAL AREA ACTUALLY HAS THE MOST UNSTABLE AIR WITH THE NAM
MODEL FORECASTING LI VALUES OF MINUS 5 AND CAPE VALUES OF 2800. THE
STORMS THAT FORM OUT AHEAD OF THIS FRONT HAVE THE GREATEST POTENTIAL
TO HAVE AN ISOLATED SEVERE THUNDERSTORM...ESPECIALLY IF THERE IS
SOME BOUNDARY INTERACTION BETWEEN ADJACENT CELLS.
AS THE FRONT WASHES OUT OVER THE AREA...IT WILL BRING THE HIGH
TEMPERATURE DOWN INTO THE MID TO UPPER 80S OVER THE NEXT COUPLE OF
DAYS. THE FORECAST IS 3 TO 5 DEGREES HIGHER THAN MOS. THE MOS WAS
ALL OVER THE PLACE. THE NGM MOS ACTUALLY LOOKED LIKE THE MODEL OF
THE DAY FOR THE TEMPERATURES. THIS WEEKEND...THERE SHOULD BE
AFTERNOON AND EARLY EVENING CONVECTION EACH DAY AS THE WASHING OUT
FRONTAL BOUNDARY WILL HELP TO GET SOME CONVECTION GOING.
EXTENDED (MONDAY THROUGH FRIDAY)...
FOR THE FIRST PORTION OF THE EXTENDED...THE CANADIAN AND GFS ARE IN
FAIR AGREEMENT IN PUSHING NORTHERN STREAM UPPER TROF THROUGH OUR
AREA TUESDAY/EARLY WED. WHILE THERE IS DISAGREEMENT ON THE STRENGTH
OF THIS SYSTEM...HAVE INCREASED POPS TUE/WED AND LOWERED HIGHS
CONSIDERING ANTICIPATED CLOUD COVER. LATE IN THE PERIOD...THERE IS
CONSIDERABLE DISAGREEMENT WHERE THE CANADIAN MODEL KEEPS LARGE UPPER
TROF OVER THE EASTERN US...WHILE THE GFS BUILDS UPPER RIDGE. THE
TREND OF THE GFS HAS BEEN NOT AMPLIFY RIDGE AS STRONG AS PREVIOUS
RUNS...SO LEANED TWD A SOLUTION WHERE RIDGE RETURNS...BUT NOT TO THE
DEGREE ADVERTISED BY GFS. AS A RESULT...INCREASED HIGHS LATE IN THE
WEEK.
1040 AM EDT FRI AUG 5 2005
UPDATED THE FORECAST TO GET RID OF THE MORNING
WORDING. THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY
STARTING TO GET SHEARED AS IT APPROACHES THE AREA. THE MODELS ARE
SHOWING THIS FRONT TO BECOME LESS ORGANIZED WITH TIME AND WILL
EVENTUALLY JUST DIE OVER THE AREA. EXPECT THAT SOME THUNDERSTORMS
ARE GOING TO START FIRING UP WITH THE HEATING THIS AFTERNOON OUT
AHEAD OF THE FRONTAL SYSTEM. YESTERDAY...THERE WERE A LOT OF
PREFRONTAL THUNDERSTORMS. THIS PREFRONTAL AREA ACTUALLY HAS THE MOST
UNSTABLE AIR WITH THE NAM MODEL FORECASTING LI VALUES OF MINUS 5 AND
CAPE VALUES OF 2800. THE STORMS THAT FORM OUT AHEAD OF THE FRONT
HAVE THE GREATEST POTENTIAL TO HAVE AN ISOLATED SEVERE
THUNDERSTORM...ESPECIALLY IF THERE IS SOME BOUNDARY INTERACTION
BETWEEN ADJACENT CELLS. THE NAM MODEL IS HINTING THAT THIS ACTIVITY
WOULD FIRST FIRE UP ACROSS THE CENTRAL PORTION OF THE CWA BY 2 PM
EDT FROM JACKSON TO MARTIN COUNTIES AND THEN MOVE TO THE SOUTH AS
TIME GOES ON. WILL HAVE TO WAIT AND SEE WHERE THESE STORMS WILL
ACTUALLY GET GOING. LATE THIS AFTERNOON AND EARLY THIS EVENING...THE
FRONT WILL THEN BE MOVING INTO THE CWA. THE REST OF THE FORECAST IS
ON TRACK.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JACOBSON
Hazardous weather outlook, Aug 6, 3:50 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT SAT AUG 6 2005
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070850-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
450 AM EDT SAT AUG 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AR
In the hours before
Local storm report, Aug 6, 10:06 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1106 AM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG IRVINE 37.70N 83.97W
08/05/2005 ESTILL KY COUNTY OFFICIAL
SEVERAL TREES DOWN IN TOWN. WIDESPREAD POWERLINES DOWN
THOUGH TOWN.
0445 PM BLIZZARD 10 NNE SOMERSET 37.22N 84.54W
08/05/2005 PULASKI KY COUNTY OFFICIAL
TREE DOWN ACROSS SUNNYSIDE CHURCH ROAD NEAR OCALO
0445 PM TSTM WND DMG WOODSTOCK 37.26N 84.52W
08/05/2005 PULASKI KY COUNTY OFFICIAL
TREE DOWN ACROSS HWY 934
&&
BTERRIZZLocal storm report, Aug 6, 10:08 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1108 AM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 10 NNE SOMERSET 37.22N 84.54W
08/05/2005 PULASKI KY COUNTY OFFICIAL
TREE DOWN ACROSS SUNNYSIDE CHURCH ROAD NEAR OCALO
&&
BTERRIZZLocal storm report, Aug 6, 10:09 AM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1109 AM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL AMELIA 37.21N 82.92W
08/05/2005 0.88 INCH KNOTT KY COUNTY OFFICIAL
NICKLE HAIL WIDESPREAD OVER EAST PORTION OF COUNTY.
0540 PM TSTM WND DMG PINEVILLE 36.76N 83.70W
08/05/2005 BELL KY COUNTY OFFICIAL
SEVERAL TREES DOWN IN CITY AND SEVERAL DOWN COUNTY WIDE.
POWER LINES DOWN IN CITY AND SEVERAL BREAKS IN COUNTY
0540 PM HAIL PINEVILLE 36.76N 83.70W
08/05/2005 0.88 INCH BELL KY COUNTY OFFICIAL
HAIL SHOWER OF DINE TO NICKLE SIZE IN DOWNTOWN PINEVILLE
0703 PM TSTM WND DMG BUCKHORN LAKE STATE RES 37.30N 83.44W
08/05/2005 PERRY KY COUNTY OFFICIAL
TREE DOWN ACROSS HWY 2022
&&
BTERRIZZLocal storm report, Aug 6, 12:49 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 E MOUNT VERNON 37.36N 84.33W
08/05/2005 0.88 INCH ROCKCASTLE KY PUBLIC
UP TO NICKLE SIZE HAIL AT I-75 INTERCHANGE EAST OF TOWN
BROUGHT TRAFFIC TO A HALT ABOUT 10 MINUTES
0530 PM TSTM WND DMG 1 E MONTICELLO 36.84N 84.83W
08/05/2005 WAYNE KY EMERGENCY MNGR
EAST HIGHWAY 92 IN AREA ABOUT 200 YARDS WIDE. TREES DOWN
ONE TREE ON HOUSE. ROOF BLOWN OFF GARAGE. 2 HORSES KILLED
BY LIGHTNING
0555 PM HAIL 5 SE MANCHESTER 37.10N 83.70W
08/05/2005 0.88 INCH CLAY KY PUBLIC
DIME TO NICKEL SIZE HAIL ALONG HWY 421
0603 PM HAIL WOOLLUM 37.02N 83.82W
08/05/2005 0.88 INCH KNOX KY PUBLIC
HAIL A LITTLE LARGER THAN A NICKEL BUT NOT AS BIG AS
QUARTER. POWER OUTAGE. STORM LASTED A LITTLE BETTER THAN
10 MINUTES
0645 PM HAIL COPLAND 37.46N 83.37W
08/05/2005 0.88 INCH BREATHITT KY PUBLIC
&&
BTERRIZZLocal storm report, Aug 6, 1:10 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL NEON JUNCTION 37.18N 82.71W
08/05/2005 0.75 INCH LETCHER KY PUBLIC
0600 PM HAIL KINGS CREEK 37.05N 82.91W
08/05/2005 0.88 INCH LETCHER KY PUBLIC
BURST OF NICKEL SIZE HAIL ALONG HWY 931 EAST. ABOUT 15
MINUTES LATER SHOWER OF PEA SIZE HAIL
&&
BTERRIZZLocal storm report, Aug 6, 2:26 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL SALYERSVILLE 37.75N 83.06W
08/06/2005 0.88 INCH MAGOFFIN KY COUNTY OFFICIAL
&&
BTERRIZZThunderstorm Wind, Leslie
- When
- August 6, 2:37 PM EST
- Where
- Leslie County, 1 mi S of Hyden
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -83.367
A few trees down and some crop damage on Highway 421.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, August 6, 2005$335,000 · 60 kt wind · 4 events
- Damaging Winds in Alabama, August 6, 2005$75,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Mississippi, August 6, 2005$53,000 · 55 kt wind · 12 events
- Flash Flood and Hail in Tennessee, August 6, 2005$61,000 · 1 in hail · 7 events
- Damaging Wind in Mississippi, August 6, 2005$75,000 · 57 kt wind · 1 event
- Damaging Wind in Tennessee, August 6, 2005$70,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 6, 2005$50,000 · 56 kt wind · 4 events
- Lightning Strike in Florida, August 6, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, August 6, 2005$28,000 · 65 kt wind · 1 event
- Damaging Wind in Virginia, August 6, 2005$20,000 · 65 kt wind · 1 event
- Lightning Strike in Tennessee, August 6, 2005$20,000 · 1 event
- Damaging Wind in Virginia, August 6, 2005$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469114.